|pregnancy and treatment
Apr 18, 2003
Dear Dr. Aberg: I am on treatment for HIV WITH STOCRIN and COMBIVIR. My viral load is undetectable and CD4 are 459. Doctors tried to change my treatment from STOCRIN to VIRAMUNE and I suffered from a severe allergic reaction which made me starting taking again STOCRIN. Which chance do I have to change without problems to a medication in which I could have a child with no problems. Thank you for your answer.
Response from Dr. Aberg
That is a great question. Stocrin (Sustiva, efavirenz, EFV) has been associated with birth defects in animal studies therefore it is not recommended to be used during pregnancy. Hence, most providers prescribe Viramune (nevirapine, NVP) but unfortunately you developed an allergic reaction.
There are a few choices. I have actually successfully changed patients to Trizivir ( fixed combination of AZT, 3TC and abacavir) but there has been recent data suggesting that this regimen may not be as durable (keep the HIV viral load in the blood undetectable for as long of a time). There is no data on switching someone temporarily onto Trizivir while they are totally suppressed so a decision to do this would be based upon the clinical judgement of your provider plus whether you were willing to switch to a protease inhibitor.
My first thought was to switch the Stocrin for a protease inhibitor for the time period of tring to get pregnant until delivery. You can switch back to Stocrin after delivery. The choice of protease inhibitors is really up to you in regrads to pill burden and side effects. I have found for the most part, either Kaletra (fixed combination of lopinavir/ritonavir) or Viracept (nelfinavir) to be well tolerated in pregnant women. Some women become constipated during pregnancy and actually find the protease inhibitors keep them more regular! You never said if you had taken a protease inhibibitor before so I am making the assumption that you do not have resistance or intolerance of protease inhibitors.
Another combination I have successfully done in patients who could not tolerate the switch to the protease inhibitors, was that I stopped the efavirenz (or nevirapine) and prescribed tenofovir (Viread, TDF). This is a simple regimen but again there is no data to support doing this and one has to monitor HIV viral loads carefully which I do during pregnancy anyway.
In summary, I would say the safest is to switch the Stocrin to a protease inhibitor containing regimen but if for some reason you cannot take this then I would recommend stopping the Stocrin and adding a third nucleoside such as abacavir or a nucleotide (TDF).
You are already one step ahead of many by already having an undetectable HIV viral load. I wish you a healthy pregnancy should you decide to have a baby.
New to Protease Inhib.
When will I need to switch meds?
- Itchy Rash After Sharing Sex Toys Sign Of HIV AIDS
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Penis Discharge After Eating Sperm Worried I Have HIV
- Red Eyes After Anal Sex Top Sign Of HIV AIDS
- Red Spots After Touching Dried Semen Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.